Inappropriate Usage of Dietary Supplements in Patients by Miscommunication with Physicians in Japan
AbstractRecently, people have used dietary supplements not only for nutritional supplementation, but also for treatment of their diseases. However, use of dietary supplements to treat diseases, especially with medications, may cause health problems in patients. In this study, we investigated use of dietary supplements in patients in Japan. This survey was conducted from January to December 2012, and was completed by 2732 people, including 599 admitted patients, 1154 ambulatory patients, and 979 healthy subjects who attended a seminar about dietary supplements. At the time of the questionnaire, 20.4% of admitted patients, 39.1% of ambulatory patients, and 30.7% of healthy subjects were using dietary supplements, which including vitamin/mineral supplements, herbal extracts, its ingredients, or food for specified health uses. The primary purpose for use in all groups was health maintenance, whereas 3.7% of healthy subjects, 10.0% of ambulatory patients, and 13.2% of admitted patients used dietary supplements to treat diseases. In addition, 17.7% of admitted patients and 36.8% of ambulatory patients were using dietary supplements concomitantly with their medications. However, among both admitted patients and ambulatory patients, almost 70% did not mention dietary supplement use to their physicians. Overall, 3.3% of all subjects realized adverse effects associated with dietary supplements. Communication between patients and physicians is important to avoid health problems associated with the use of dietary supplements. View Full-Text
Scifeed alert for new publicationsNever miss any articles matching your research from any publisher
- Get alerts for new papers matching your research
- Find out the new papers from selected authors
- Updated daily for 49'000+ journals and 6000+ publishers
- Define your Scifeed now
Chiba, T.; Sato, Y.; Nakanishi, T.; Yokotani, K.; Suzuki, S.; Umegaki, K. Inappropriate Usage of Dietary Supplements in Patients by Miscommunication with Physicians in Japan. Nutrients 2014, 6, 5392-5404.
Chiba T, Sato Y, Nakanishi T, Yokotani K, Suzuki S, Umegaki K. Inappropriate Usage of Dietary Supplements in Patients by Miscommunication with Physicians in Japan. Nutrients. 2014; 6(12):5392-5404.Chicago/Turabian Style
Chiba, Tsuyoshi; Sato, Yoko; Nakanishi, Tomoko; Yokotani, Kaori; Suzuki, Sachina; Umegaki, Keizo. 2014. "Inappropriate Usage of Dietary Supplements in Patients by Miscommunication with Physicians in Japan." Nutrients 6, no. 12: 5392-5404.